North Carolina, 2003

Damaging Wind in North Carolina, August 17, 2003

August 17, 2003 · NWS MHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 17, 1:20 PM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 1:20 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT SUN AUG 17 2003

RATHER SURPRISED AT THE LACK OF CONVECTION SO FAR ACROSS ESTRN NC
THIS AFTERNOON. 12Z ETA DID DEPICT STRONG SUBSIDENCE IN THE WAKE OF
THIS MORNINGS ORGANIZED CONVECTION OFF THE COAST AND THIS AND LACK
OF SIG LOW LEVEL CONVERGENCE IS PROBABLY INHIBITING CONVECTIVE
INITIATION INITIALLY TODAY. SATELLITE IMAGERY INDICATING ENHANCED
CU/TCU BEGINNING TO FORM AND WE MAY YET POP A FEW CELLS SOON. BETTER
THREAT FOR CONVECTION WILL BE IF CONVECTION CAN FIRE OVER THE
TERRAIN OF THE PIEDMONT AND TRACK SE INTO THE AREA LATE
AFTERNOON/ERLY EVENING. SPC STILL HAS ESTRN NC IN A SLGT RISK WITH A
WATCH OUT WEST AND STILL ENOUGH SUPPORT FOR SUSTAINED DEEP
CONVECTION. TOUGH CALL ON PCPN CHANCES NEXT 36 HOURS AS MAV (GFS)
LOOKS TOO WET AND MET (ETA) TOO DRY. THE WEAK FRONT WILL SAG INTO
ESTRN NC LATE TONIGHT AND REMAIN ACROSS THE AREA ON MONDAY. THUS
WILL HAVE TO CARRY CHANCE POPS BUT THINKING MORE ALONG THE LINE OF
30-40% NOT THE CURRENT 50. DURING MON ANOTHER DISTB IS FORECAST BY
THE MODELS TO SWING ACROSS NC WITH 500 MB TEMPS COOLING TO -10C.
THIS COMBINED WITH FRONT AND SOME UPPER LVL DIFL NR JET ENTRANCE
REGION SHOULD PRODUCE AFTERNOON/EVENING DEEP CONVECTION. SPS DAY 2
NOT OUTLOOKING ESTRN NC BUT IT MENTIONS THREAT OF ISOLD WET
MICROBURSTS HERE. THINKING OF 30-40% POPS. ETA/GFS ARE NOW BOTH
INDICATING THE FRONT SLIPPING OFF THE JUST OFF THE COAST MON NIGHT.

THE PATTERN BEGINS TO CHANGE TUE AS THE TROUGH SHEARS/LIFTS OUT AND
LEAVES A WEAKNESS OVER THE DEEP SOUTH WHILE THE PLAINS RIDGE BRIDGES
INTO THE MID-ATLC. THE SFC FRONT WASHES OUT JUST OFF THE COAST WHILE
GFS DRIES OUT MEAN RH WITH NO SIG IMPULSES SET TO AFFECT THE AREA
WED AND THU. WAS VERY TEMPTED TO GO WITH A DRY FCST BUT GIVEN CLIMO
SUPPORT FOR DIURNAL CONVECTION THIS TIME OF YEAR WILL PROBLY GO WITH
MINIMAL (20%) POPS. THE WEAK MID ATLC UPPER RIDGE BREAKS DOWN BY FRI
WITH THE DEEP S WEAKNESS DRIFTING NE TWRDS OUR AREA BY FRI. LOW
LEVEL FLOW TURNS SE AND MOISTENS THE ATMOS BACK UP. WILL UP POPS TO
CLIMO FRI-SUN WITH TEMPS FOLLOWING SUITE.

MARINE: SEEING EXERCISE CAUTION CONDITIONS (20KT / 5 FT SEAS) ATTM
MAINLY S OF HATTERAS. THINK THIS WILL CONTINUE INTO THIS EVENING
BEFORE WINDS SUBSIDE OVERNIGHT AS BDNRY MVS CLOSER TO THE WTRS.
THEREAFTER...GNRLY LT WINDS AND REASONABLE SEAS FOR MOST OF NEXT
WEEK...GIVEN THE BNDRY IN VCNTY OF OUR WTRS AND WEAK PGRAD. TO
SUMMARIZE...EXERCISE CAUTION HEADLINE S OF HATTERAS FOR TNGT.

.MHX...NONE.

ELARDO/PETRO
Hazardous weather outlook, Aug 17, 3:05 AM EST, 16 hours 25 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 17, 4:46 PM EST, 2 hours 44 minutes before
NCZ103-172245-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
546 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS DARE COUNTY UNTIL 645
PM EDT...

AT 546 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF
MANTEO...OR ABOUT OVER MANNS HARBOR...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WANCHESE AT 550 PM EDT AND NEAR
OREGON INLET AT 600 PM EDT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
August 17, 7:30 PM EST to 7:35 PM EST
Where
Lenoir County, 4 mi S of Kinston
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
35.220, -77.583

Trees reported down south of Route 11, and damage to several structures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334709.